Skip to content

Announcements

Digestive Disorders Health Center | Heartburn/GERD Health Center | Crohn's Disease Health Center | Celiac Disease Health Center | IBS Health Center | IBD Health Center | Hepatitis Community | The health professionals are not available at the current time to answer community members' questions.
nitroglycerin no longer relieves GERD attacks, what next?
avatar
blackrose5454 posted:
The past 5 months my nitrolingual TL hasn't been relieving my GERD attacks. It's intense, crippling pain from the sternum up to my ears. Very painful episodes that last at least 2 hours. I've been sent to the ER twice for them 2 years ago.

I was perscribed nitrolingual tablets/spray over a year ago and it was my saving grace. It was the ONLY thing that would stop these attacks right when they were starting. It was absolutely wonderful. I've been on so many over the counter and perscription medications for my GERD but nothing relieves the attacks.

My last endoscopy was when I was 17 (I'm almost 21 now) and it showed an inflammed duodenum, my doctor (who wasn't very nice or caring) gave me nexium and that was that. Nexium didn't do anything, and my symptoms have gotten so much worse in the past 4 years. I only started getting these attacks late 2007. I have at least 2 every week. I have changed my diet and that relieved it for awhile, but now different things are setting it off. Sometimes I don't even eat anything for hours and it happens. I'm not a very stressful person, pretty relaxed so I don't think that's contributing...

I'm going to a new GI tomorrow morning in my college town since my nitro no longer works... So I'm wondering if anyone else is in this situation? I know my nitroglycerin isn't expired. The expiration date is October '11, and when I take it I get all the side effects of it (burning sensation under tongue, dizziness, migraines) but my attack is still full blown. Has anyone been through this sort of situation? I'm worried that this could be something serious...
Reply
 
avatar
MagPrincess responded:
I am surprised with the inflamation that they did not give you an anti inflamatory for it.

I am not familar with Nitroglycerin for the GERD.

I think seeing the GI doctor will be the best thing.
 
avatar
calgal37 responded:
Nitroglycerin isn't directly used to treat GERD. It's used to stop the esophageal spasms associated with GERD or other conditions that cause intense spasms.

You need to be actively working with a good GI person to find out exactly what the underlying cause of the spasms are. It may not be GERD if only your duodenum was involved. Make sure the doc reviews the results from your old tests and ask to have further testing done. With the fact that your duodenum is involved make sure find out if you could have a food intolerance issue such as celiac disease which causes changes to the duodenum.
 
avatar
MytTwoAngels responded:
I suffered for many years with upper abdominal pain and severe attacks. Felt like a heart attack, and then like somebody shoving their fist into the pit of my gut between my Rib Cage straight thru to my back. Would last for 4-5 hours. I finally asks my NP to send me for a Hida Scan, (test for the gall bladder), which she did, after the Gasteroenterologist refused because he felt my family history on my mother's side of the family, and my own, with gastric problems, and I am 63 yrs. old, had no bearing on my symptom or attacks. Well, my Hida Scan was Postivive for Gall Bladder! My Gall Bladder needed to be removed. I was in the ER and had had a seizure, when I had severe pain again, and I ask the ER Dr. If he could get the scan results I had done a few days prior. The pain I was experiencing was another abdominal attack which felt like a heart attack, but the pain also traveled into my back. I was thankful I asked my Nurse Practioner to order the Hida Scan for my Gall Bladder, thinking I might have gall stones, and she agreed. The ER DR. Called in a surgeon while I was in the hospital, and he explained my GB was not functioning at all. It needed to be removed. It was diseased. I had a long history of GERD, which can cause chest pain type problems and I also use Nitro now. No cardiac problems per se, tachycardia, fast heart rate controlled, and hypertension, controlled.. I have had my GB removed, and my surgeon believes the attacks I am still experiencing is GERD or possibly small gravel in the bile duct, which may create the attack. I have had pancreatitis in the past. I took a Nitro out of desperation to rid the pain after 4 hrs one time and told the cardiologist It worked for me and it stopped the pain! He said It,would. GERD can react like Angina, due to the blood vessel becoming constricted. You might not think you're a calm person, and you changed your diet, but in college, you are certainly under stress!! Find a gastroenterologist who is kind and will sit and speak to you. If the Dr. Can't gently look at you and speak to you with compassion at your age, move onto another Dr. And learn to interview the Dr. There is by far no need to take on a nasty gastro. Mine in NJ was phenomenal and each and every partner was as well. I moved to another State, and the one I chose was written up in the magazine as having a repore with the patients. Well, you could have Surprised Me! and a lot of others I spoke to in the Surrounding area! I am again looking for another, who will be kind and compassionate and speak to me like I Matter to him/her! I want my Dr. For another 25 hrs. Good Luck with your next appt. I hope you find the answer to the attack and pain! I will be reading the boards. I will also be heading back to the wonderful surgeon to see if my Hiatus Hernia might be the Culprit creating my severe attack and gurgling heartburn. Maybe I'll be able to put my Nitro on the Shelf and just Smile at it as an Old Friend!
 
avatar
MytTwoAngels replied to calgal37's response:
Thanks for this information!


Helpful Tips

Need Quick Answers?
We know many of our members come to our communities in pain and looking for quick answers to get them some relief. Because communities are ... More
Was this Helpful?
38 of 44 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the American Gastroenterological Association website